Correlation between docetaxel-induced skin toxicity and the use of steroids and H2 blockers: a multi-institution survey
- First Online:
- Cite this article as:
- Kawaguchi, K., Ishiguro, H., Morita, S. et al. Breast Cancer Res Treat (2011) 130: 627. doi:10.1007/s10549-011-1641-9
- 366 Downloads
Steroids and H2 blockers are commonly used as supportive care for taxane-containing chemotherapy, but they also affect docetaxel’s primary metabolizer, cytochrome P450 3A4. This retrospective observational study was performed to better understand the effects of these compounds on docetaxel-induced skin toxicities, specifically hand-foot syndrome (HFS) and facial erythema (FE), a relationship that is currently poorly understood. Member institutions of the Japan Breast Cancer Research Group were invited to complete a questionnaire on the occurrence of grade 2 or higher HFS and FE among patients treated between April 2007 and March 2008 with docetaxel as an adjuvant or neoadjuvant chemotherapeutic treatment for breast cancer. We obtained data for 993 patients from 20 institutions. Twenty percent received H2 blockers, and all patients received dexamethasone. Univariate and multivariate analyses revealed that H2 blockers are associated with a significantly higher incidence of both HFS and FE. The incidence of FE was significantly higher for the docetaxel + cyclophosphamide (TC) regimen than for non-TC regimens combined. Dexamethasone usage did not affect the incidence of either HFS or FE. In conclusion, use of H2 blockers as premedication in breast cancer patients receiving docetaxel significantly increases the risk of both HFS and FE.